Phys Clinical Cases · gastrointestinal
Gastrointestinal Bleeding — DCE Clinical Case
DCE long-case and short-case clinical station: comprehensive patient assessment, presentation, and discussion for acute gastrointestinal bleeding examination preparation, including the complex multi-morbidity GI bleed patient.
On this page
Study tools
Target exams
Gastrointestinal Bleeding — Clinical Case
DCE Long Case
Patient brief (provided to trainee)
Patient: Mrs Margaret O'Brien, 76 years old. [1]
Presenting complaint: Three episodes of haematemesis (bright red with clots) and dark melaena over the past 12 hours. Felt dizzy on standing this morning and nearly collapsed in the bathroom. [1]
Past history:
- Paroxysmal atrial fibrillation — on apixaban 5 mg BD (CHA2DS2-VASc 4)
- Ischaemic heart disease — NSTEMI 3 years ago, DES to LAD, on aspirin 100 mg daily
- Type 2 diabetes (HbA1c 62 mmol/mol) — on metformin
- Hypertension
- Osteoarthritis — started naproxen 500 mg BD two weeks ago for knee pain
- Stage 3a CKD (baseline creatinine 120, eGFR 48) [1]
Current medications: apixaban 5 mg BD, aspirin 100 mg daily, atorvastatin 40 mg, metformin 1 g BD, perindopril 5 mg, naproxen 500 mg BD. [1]
Examination findings (trainee elicits):
- Pale, cool peripheries, capillary refill 3 seconds
- Blood pressure 96/60 supine, 82/52 standing (postural drop); pulse 108/min irregularly irregular
- Abdomen soft, non-tender, no organomegaly, bowel sounds present
- Rectal examination: melaena
- No stigmata of chronic liver disease [1]
Investigations:
- Hb 74 g/L (baseline 128 six months ago), MCV 78, platelets 198, WCC 11.2
- Urea 15.8 mmol/L, creatinine 142 micromol/L, eGFR 40
- INR 1.2, APTT 32, albumin 33, normal LFTs
- Troponin 24 (background, no chest pain)
- ECG: AF, HR 108, old anterior T wave changes [1]
Candidate's structured presentation (model)
Opening statement (SASPOP): [1]
"Mrs O'Brien is a 76-year-old woman who presents with an acute upper gastrointestinal bleed — haematemesis and melaena with a postural drop — over 12 hours. She has a background of paroxysmal atrial fibrillation on apixaban, ischaemic heart disease with a prior stent on aspirin, type 2 diabetes, hypertension, stage 3 CKD, and she recently started naproxen for osteoarthritis. [1]
Her main problems are:
- Acute upper GI haemorrhage with shock — most likely a peptic ulcer given the naproxen and aspirin, though the differential includes erosive gastritis
- Haemodynamic compromise — postural drop, tachycardia, cool peripheries
- Anticoagulation with apixaban and antiplatelet therapy with aspirin — bleeding versus thrombotic risk
- Ischaemic heart disease with a prior DES — the cardiovascular risk of anaemia and of stopping antiplatelets
- CKD stage 3a — contributing to anaemia and drug handling
- Multi-morbidity and polypharmacy requiring coordinated care"* [1]
Investigation summary: [1]
"Her bloods confirm a significant bleed — haemoglobin 74 with microcytosis suggesting some chronic component, urea of 15.8 disproportionately high relative to creatinine of 142, confirming an upper GI source. Her renal function has deteriorated from baseline, likely pre-renal from hypovolaemia. Her troponin is mildly elevated at 24, consistent with a type 2 myocardial injury from demand ischaemia in the setting of hypovolaemia and AF." [1]
Management plan: [1]
-
Resuscitation: two large-bore cannulae, crystalloid bolus, cross-match four units, urinary catheter to monitor perfusion. [1]
-
Restrictive transfusion: transfuse to a target of 80 to 90 g/L — she has ischaemic heart disease, so I use a higher threshold than the standard 70 g/L. Villanueva et al. (NEJM 2013) established restrictive transfusion improves survival, with acute coronary syndrome as the key exception. [1]
-
Anticoagulation: withhold apixaban immediately. For this life-threatening bleed, discuss reversal with haematology — andexanet alfa or prothrombin complex concentrate. Plan to resume apixaban in 7 to 14 days once haemostasis is secure, balancing her CHA2DS2-VASc thrombotic risk. [1]
-
Antiplatelet: continue aspirin for secondary cardiovascular prevention if possible; the risk of stent thrombosis outweighs the bleeding risk once haemostasis is achieved. Stop naproxen permanently. [1]
-
PPI infusion: esomeprazole 80 mg IV bolus then 8 mg/hour infusion — give the bolus now, before endoscopy. [1]
-
Endoscopy within 24 hours: if a bleeding ulcer is found, dual therapy (adrenaline + clip/thermal) followed by the 72-hour PPI infusion (Lau et al., NEJM 2000). [1]
-
Ongoing care: monitor for rebleeding, manage her AF rate, and coordinate multidisciplinary care across gastroenterology, cardiology, haematology, and nephrology. [1]
Examiner discussion questions
Q: "Her GBS is 13. What does that tell you?" [1]
"A Glasgow-Blatchford Score of 13 confirms she is high risk and requires admission, endoscopic therapy, and close monitoring. The GBS predicts the need for intervention — transfusion, endoscopic therapy, or surgery — and its strength is identifying low-risk patients suitable for outpatient care. A score this high means the probability of needing an intervention is very high. After endoscopy I will calculate her full Rockall score, which predicts mortality and will guide her level of care." [1]
Q: "Her troponin is 24. Is this an NSTEMI?" [1]
"In the setting of acute hypovolaemia from GI bleeding with atrial fibrillation at a rapid rate, the most likely explanation is a type 2 myocardial injury — demand ischaemia from reduced oxygen delivery relative to demand, rather than a type 1 plaque rupture. I would trend the troponin rather than treating it as an NSTEMI with antiplatelet intensification or anticoagulation, which would worsen her bleeding. The management is to correct the underlying problem — restore circulating volume with restrictive transfusion and control her heart rate — and the troponin should settle. If it rises steeply with chest pain or ECG changes, I would involve cardiology." [1]
Q: "When will you restart her apixaban?" [1]
"I will resume apixaban once haemostasis is secure and the bleeding source has been treated — typically 7 to 14 days after the bleed, weighing her thrombotic risk (CHA2DS2-VASc 4) against rebleeding risk. Premature permanent cessation is a common error that exposes her to stroke. If she needs to restart sooner because of very high thrombotic risk, I would discuss the timing with cardiology and haematology. While held, she should be monitored for thromboembolism." [1]
Q: "Endoscopy shows a duodenal ulcer with a visible vessel. What is your endoscopic and pharmacological management?" [1]
"Dual endoscopic therapy — adrenaline submucosal injection plus a haemoclip or thermal coagulation — because adrenaline alone has a high rebleeding rate. I will then continue the high-dose PPI infusion (80 mg bolus already given, then 8 mg/hour for 72 hours), which Lau et al. showed reduces rebleeding from 22 percent to under 7 percent. I will monitor her closely for 72 hours, as most rebleeding occurs in that window. After discharge I will test and treat H. pylori and continue a maintenance PPI, especially since she will resume aspirin and apixaban." [1]
References3ShowHide
- [1]Villanueva C, Colomo A, Bosch A, et al. Transfusion strategies for acute upper gastrointestinal bleeding N Engl J Med, 2013.PMID 23281973
- [2]Lau JY, Sung JJ, Lee KK, et al. Effect of intravenous omeprazole on recurrent bleeding after endoscopic treatment of bleeding peptic ulcers N Engl J Med, 2000.PMID 10922420
- [3]Blatchford O, Murray WR, Blatchford M A risk score to predict need for treatment for upper-gastrointestinal haemorrhage Lancet, 2000.PMID 11073021